zaterdag 12 april 2014

Gastblog. Advise for Diabetics



Advice:
Metformine and coffee; diabetics, if you suffer from continuous diarrhea, keep them apart! 


Some time after my GP gave me a week's treatment of Prednisone, two years ago, the glucose in my blood went up to unacceptable values; I seemed to have developed Diabetes II.
And my bowel seemed to have gotten so irritated that I had diarrhea all day long.

I also got Metformine to activate the insulin production, in order to get the glucose in my blood down to an acceptable level; one in the morning and one in the evening. That seemed to work more or less, at least for the glucose levels. But the diarrhea stayed. I took the usual stuff to get the mucosa of my bowel back into the usual state but nothing worked.

So I asked my doctor for advice and she said it could be caused by the Metformine, that it had this kind of secondary effects. But the other medicines for lowering glucose levels would be leading the use of insulin in the end. So ….

Being a nurse I said 'no thank you', knowing that when using insulin extreme high or low glucose levels could restrict me in driving or going about. I had to be able to take Metformine and lower the glucose levels and get rid of the diarrhea.

So I sighed and tried; I ate even more fibre, I left out all sorts of food like gluten and diary products, meat, spices, fruits ….. nothing worked.

In the meantime my rectum was damaged by the amount of acid in the faeces, I had a severe fissure in the muscle and life was becoming more or less a hell. I could never get too far away from a bathroom. No cycling. Trains impossible, travelling by car I had to make sure there were enough gas stations on the highway.

I went to a recommended specialist in an academic hospital and he suggested an endoscopic investigation of the lower gastrointestinal tract. That is a bizar and painful happening.  Everything seemed to be all right except for the fissure, for which he prescribed a hydrocortisone cream which I had to use as long as the fissure hurt or bled.  After 6 months it still was the same and I consulted him again but he said that these fissures take a long time to heal.

Being a rebel I looked for other creams without hydrocortisones because long-term use makes the skin so thin that it bleeds easily. With a home made mixture of zinc-cream and Vaseline and frequent sea-salt baths the fissure stopped bleeding, but the skin was still very vulnerable. And the muscle was difficult to contract, probably also due to damage caused by the hydrocortisones or scar tissue.

Then after 6 months the diarrhea got worse, after a virus-infection I probably brought home from work. I was also sick to my stomach and I even took Imodium in order to be able to keep at least my medication from racing though. That helped within 24 hours. And the sourness of the rectum also got less. After re-reading the information about Imodium, I saw it had also reinforcing effect on the rectum muscle. 

After that I stopped taking Metformine for a couple of days; it seemed to have an effect on the diarrhea.

My glucose levels turned out to be higher than before, logical after the dehydration that lasted for months. So I went back to my GP and said that I had to stop with the Metformine. But she had no other alternative than Metformine; I had to live with the diarrhea.

Fed up with medics and medications I stopped taking everything and after 2 days I started first with my regular medication and 1 Metformine in the evening. That turned out ok, then I added the Metformine in the morning and that caused diarrhoea again.
Then I skipped my breakfast coffee and took tea instead with a Metformine; the gastrointestinal problems became less but were still there.  Then I took tea instead of coffee ever day in the morning and a Metformine at midday, which worked fine. No more diarrhea. Until I drank coffee at lunchtime together with Metformine and the diarrhea came back.

My conclusion,  for me Metformine and coffee don't get along and even less in an almost empty stomach.

I stopped drinking coffee early in the morning, have a Metformine at 13.00 and one at 19.00 and kept coffee at least 2 hours away from taking Metformine.
Now after 2 years, I finally completely got rid of the gastrointestinal problems. I can have a coffee 2 hours after breakfast and I'm glad I had time and knowledge enough to do this experiment.

I think I can advise people who also suffer from gastrointestinal problems because of Metformine to try taking it with enough food in the stomach, not in the early morning, and without coffee two hours before and after.

I don't like my GP as you can imagine, general practioners nowadays are too often short of alternatives; a rotten life for you without follow-ups from them is cheaper and faster?
She could have come up with the ideas as described above but she didn't. The 2 years of my already so delicate life, I will never get back.

When I had a bad cough her colleague advised me (this without listening to my lungs) antibiotics and if that didn't work Prednisone. I advised her to look into my dossier, said that I would not have Prednisone anymore after all the problem it caused and she said (no kidding): "Then I'll send you to hospital and they will give it to you by infusion." I left the office with the words: "You will be hearing from me" and filed a complaint.

When I went back (I was still coughing) to my own GP two weeks later, she was ever so kind. When I asked her to listen to my lungs, she did and when she came up with an extra medicine, I suggested an anti-histaminic. She looked surprised, looked in my files and agreed. It is the time of the year for hay fever and other allergies I suffer from.
 My cough is slowly disappearing. The diabetes stayed.


And again I realise that patients should be some sort of GP's themselves or ask second opinions from specialised community nurses or doctors. And learn to speak up for themselves, read the instructions for use and ask!


I wish you well, use your brain and get in touch if you want. 


Jane D. I.


(Investigated between 16 March 2012 and  3 April  2014)




NB
Dus voor de goede orde: Prednison kan Diabetes type II veroorzaken, dan krijgt u Metformine (bloedsuiker verlager) dat tevens zorgt voor een nog ergere gastro-enteritis dan u al opgelopen had van de Prednison. Voor Metformine zijn geen alternatieven met dezelfde werking. Metformine kan kanker veroorzaken en zo is de farmaceutische cirkel weer rond. Maar onderzoek doen naar andere medicatie, ho maar. Probeer eerst alle andere alternatieven voor u Prednison gaat slikken en vraag aan uw huisarts om uitleg over de kans om hierdoor diabetes te krijgen.



©Gavi Mensch
11-4-2014


All right reserved 2014. 

Update: 12-4-2014
http://www.diabetesfonds.nl/faq/kun-je-van-prednison-diabetes-krijgen

Geen opmerkingen:

Een reactie plaatsen